Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 70, NWS Midland/Odessa, TX

May 24, 2014Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 9:32 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2014, 9:32 PM MDT (03:32 UTC)
Expired
May 24, 2014, 10:30 PM MDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 173 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 8:38 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS54 KMAF 250332
SVRMAF
NMC015-025-250430-
/O.NEW.KMAF.SV.W.0070.140525T0332Z-140525T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
932 PM MDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
  EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1030 PM MDT

* AT 929 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING LARGE... DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LOCO HILLS TO SALT LAKE...OR ALONG A LINE EXTENDING FROM 25
  MILES EAST OF ARTESIA TO 16 MILES EAST OF CARLSBAD...MOVING
  NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  MALJAMAR...
  HALFWAY...
  BUCKEYE...
  MCDONALD...
  LOVINGTON...
  MONUMENT...
  HUMBLE CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3329 10318 3260 10318 3221 10405 3289 10406
      3297 10388 3297 10377 3302 10377
TIME...MOT...LOC 0332Z 242DEG 37KT 3285 10394 3235 10394

$$
1 follow-up statement
268 
WWUS54 KMAF 250358
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 PM MDT SAT MAY 24 2014

NMC015-025-250430-
/O.CON.KMAF.SV.W.0070.000000T0000Z-140525T0430Z/
LEA-EDDY-
958 PM MDT SAT MAY 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR EASTERN EDDY AND CENTRAL LEA COUNTIES...

AT 954 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
BALL SIZE.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES NORTHEAST OF MALJAMAR TO 7 MILES SOUTH OF HALFWAY...OR ALONG A
LINE EXTENDING FROM 20 MILES WEST OF LOVINGTON TO 30 MILES EAST OF
CARLSBAD NORTH...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...BUCKEYE...
LOVINGTON AIRPORT...LOVINGTON...MCDONALD...MONUMENT...HUMBLE CITY AND
LEA COUNTY REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3329 10318 3260 10318 3221 10405 3289 10406
      3297 10388 3297 10377 3302 10377
TIME...MOT...LOC 0358Z 242DEG 37KT 3298 10366 3248 10366

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:57 PM MDT, 35 minutes earlier.

Area forecast discussion, May 24, 8:57 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
957 PM CDT Sat May 24 2014

.DISCUSSION...
Changes are being made to the watches, TOR watch 181 is being
replaced with SVR watch 183 across SE NM, W/NW PB, and cntrl PB. Also
the TOR watch is expiring across the Srn PB and most of the Lower
Trans Pecos, however Terrell Co will be included in the new watch.
Large scale ascent is evident in cooling tops to west and vigorous
convection across SE NM. High resolution models continue to develop
precip into the night across the PB. Tornado threat has mostly diminished
with convection now to be mostly elevated. Products are being updated.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 82  63  79  63  /  70  70  70  40
BIG SPRING TX              86  65  77  65  /  70  70  70  60
CARLSBAD NM                85  60  84  61  /  60  40  40  20
DRYDEN TX                  95  69  86  68  /  30  40  40  40
FORT STOCKTON TX           89  66  86  65  /  40  40  40  40
GUADALUPE PASS TX          80  55  77  57  /  40  30  30  20
HOBBS NM                   82  60  80  61  /  70  70  60  30
MARFA TX                   88  55  82  54  /  30  30  30  20
MIDLAND INTL AIRPORT TX    84  65  79  65  /  70  70  60  50
ODESSA TX                  83  65  80  64  /  60  60  60  50
WINK TX                    86  65  87  65  /  60  60  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Scurry...Upton...Ward...Winkler.

&&
Hazardous weather outlook, May 24, 9:13 PM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1013 PM CDT SAT MAY 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260315-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1013 PM CDT SAT MAY 24 2014 /913 PM MDT SAT MAY 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF
THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. SOME
STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS
OR LARGER...AND DAMAGING WINDS TO AROUND 65 MPH.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE
EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE
POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY
COUNTY...THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY INTO THE EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 24, 7:12 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SAT MAY 24 2014

TXZ075-250145-
PECOS-
812 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
SOUTH CENTRAL PECOS COUNTY UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT
812 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3060 10249 3032 10245 3033 10275 3053 10278
TIME...MOT...LOC 0112Z 262DEG 19KT 3043 10265
Local storm report, May 24, 7:21 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             SHEFFIELD               30.69N 101.82W
05/24/2014  E1.50 INCH       PECOS              TX   TRAINED SPOTTER

            SPOTTER REPORTS PING PONG BALL SIZE HAIL IN SHEFFIELD

&&

MH
Local storm report, May 24, 7:29 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             1 S MCCAMEY             31.12N 102.22W
05/24/2014  E1.00 INCH       UPTON              TX   TRAINED SPOTTER

&&

AMBER.HLUCHAN
Special weather statement, May 24, 7:55 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT SAT MAY 24 2014

TXZ075-082-250230-
PECOS-TERRELL-
855 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES UNTIL 930 PM
CDT...

THE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF SHEFFIELD AT 855 PM
CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3052 10168 3047 10169 3045 10172 3042 10174
      3038 10183 3053 10198 3074 10182 3070 10180
      3068 10177 3066 10176 3065 10170 3062 10165
      3059 10166 3055 10164
TIME...MOT...LOC 0155Z 226DEG 19KT 3054 10179
Special weather statement, May 24, 9:00 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CDT SAT MAY 24 2014

TXZ075-082-250330-
PECOS-TERRELL-
1000 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES UNTIL 1030 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF SHEFFIELD AT
1000 PM CDT...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3050 10180 3057 10199 3088 10188 3088 10187
      3086 10185 3081 10183 3076 10183 3075 10181
      3070 10180 3068 10177 3066 10176 3065 10170
      3064 10168
TIME...MOT...LOC 0300Z 201DEG 15KT 3062 10186
Local storm report, May 24, 9:32 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1032 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 S SEVEN RIVERS        32.58N 104.42W
05/24/2014  E2.75 INCH       EDDY               NM   TRAINED SPOTTER

&&

GREGORY.MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:32 PM MDTSevere Thunderstorm WarningMAFEddy58 min
May 24, 7:37 PM MDTSevere Thunderstorm WarningMAFEddy53 min
May 24, 7:47 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 24, 8:27 PM MDTFlash Flood WarningMAFEddy5 hr
May 24, 8:31 PM MDTSevere Thunderstorm WarningMAFEddy59 min
May 24, 8:33 PM MDTSevere Thunderstorm WarningMAFEddy57 min
May 24, 10:30 PM MDTSevere Thunderstorm WarningMAFLea60 min
May 24, 11:14 PM MDTSevere Thunderstorm WarningMAFLea61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.